Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Goodland, KS

August 19, 2003Logan County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 19, 2003, 7:15 PM CDT for Logan County, Wallace County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 7:15 PM CDT (00:15 UTC)
Expired
Aug 19, 2003, 8:15 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Logan County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 200015
SVRGLD
KSC109-199-200115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM CDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 815 PM CDT(715 PM MDT)

* AT 714 PM CDT(614 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 11 MILES EAST OF WALLACE...OR ABOUT
  19 MILES EAST OF SHARON SPRINGS...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL SPRINGS AT 750 PM CDT
  WINONA AT 810 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...MONUMENT.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT 
WEDNESDAY MORNING(1100 PM MDT TUESDAY EVENING) FOR SOUTHWEST 
NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 
MIDNIGHT CDT WEDNESDAY MORNING(1100 PM MDT TUESDAY EVENING) FOR 
NORTHWESTERN KANSAS.

LAT...LON 3894 10163 3875 10153 3883 10094 3912 10089
          3912 10135

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:17 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 19, 3:17 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT TUE AUG 19 2003

WITH SEVERE THUNDERSTORM WATCH JUST ISSUED FOR WALLACE TO GOVE
COUNTIES OF KANSAS SOUTHWARD HAVE AMENDED THIS FORECAST DISCUSSION TO
INCLUDE THE WATCH. WILL WORD ACCORDINGLY IN THE NEW FORECAST PACKAGE
ALONG WITH SEVERE WORDING FOR MY SOUTHERN MOST ZONES. EXPECT
CONVECTION TO DEVELOP IN A FEW HOURS OVER MUCH OF MY FORECAST AREA.

.KGLD...NONE

LAMMERS

--------------------------------------------------------------------
1253 PM MDT TUE AUG 19 2003

FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION TONIGHT AND OUT
EAST ON WEDNESDAY THEN TEMPERATURES.

AT THE SURFACE A TROUGH OF LOW PRESSURE EXTENDED ACROSS CENTRAL
NEBRASKA  AND KANSAS AND WAS MOVING SLOWLY EAST. HIGH PRESSURE WAS
OVER COLORADO AND NORTHERN NEW MEXICO. IR AND WATER VAPOR SATELLITE
IMAGERY SHOWED GOOD CYCLONIC SPIN OVER WESTERN NEBRASKA PANHANDLE
OF PERSISTENT UPPER LOW NOW LIFTING OUT TO THE EAST. ALSO NOTABLE
WAS THE DIGGING TROUGH OFF THE WEST COAST.

MODELS INITIALIZED WELL TODAY WITH LIFTING OUT OF UPPER LOW TO OUR
NORTH AS WELL AS WITH BUILDING OF UPPER RIDGE BACK INTO THE HIGH
PLAINS LATER THIS WEEK. WILL GO WITH GFS AS MODEL OF CHOICE TODAY
SINCE IT IS DOING BEST WITH POSITION AND TIMING OF SURFACE AND
UPPER LEVEL SYSTEMS AS WELL AS WITH TEMPERATURE FIELDS.

FOR TONIGHT UPPER LOW MOVES EASTWARD ACROSS NEBRASKA WHILE A VORT
MAX MIGRATES SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT OUT OF
SOUTHEAST WYOMING. MOISTURE FIELDS ALONG WITH INSTABILITY COME
TOGETHER TONIGHT AND WILL PROVIDE GOOD CHANCE POPS FOR CONVECTION
ESPECIALLY THIS EVENING. FOR TEMPERATURES WILL GO CLOSE TO GUIDANCE
VALUES IN THE LOWER TO MIDDLE 60S.

FOR WEDNESDAY AS UPPER LOW EXITS AREA SUBSIDENCE FILTERS IN FROM
THE WEST. EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER WITH
DAYTIME TEMPERATURES MAINLY IN THE LOWER 90S. RESIDUAL MOISTURE
ALONG WITH MID LEVEL DYNAMICS AND SURFACE HEATING WILL PROVIDE
IMPETUS TO CARRY SLIGHT CHANCE POPS FOR OUR EASTERN ZONES MAINLY FROM
MCCOOK TO RUSSELL SPRINGS EASTWARD FOR THE AFTERNOON.

FOR WEDNESDAY NIGHT THROUGH NEXT TUESDAY MODELS STILL IN GOOD
AGREEMENT WITH BUILDING OF STRONG UPPER RIDGE OF HIGH PRESSURE BACK
INTO CENTRAL HIGH PLAINS. ATMOSPHERE DRIES OUT AND STABILIZES
THROUGH THIS PERIOD AS WELL. ONLY WEAK CONCERNS WILL BE PASSAGE OF
SEVERAL WEAK UPPER LEVEL SHORTWAVES THIS WEEKEND THAT AT THIS TIME
WILL RESULT IN ONLY A FEW CLOUDS. TEMPERATURES WILL ALSO WARM BACK
INTO THE MIDDLE TO UPPER 90S BY THE WEEKEND. WILL ADD DAY SEVEN
(NEXT TUESDAY) KEEPING IT PARTLY CLOUDY AND DRY WITH DAYTIME
TEMPERATURES IN THE 90S AND NIGHTTIME LOWS IN THE 60S.

.GLD...NONE.

LAMMERS
Hazardous weather outlook, Aug 19, 11:30 AM CDT, 7 hours 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORNING SHOWER AND THUNDERSTORM ACTIVITY HAS MOVED INTO CENTRAL
KANSAS ALLOWING SKIES TO CLEAR AND TEMPERATURES TO RISE QUICKLY OVER
THE TRISTATE AREA.  A STRONG UPPER AIR DISTURBANCE IN SOUTHWEST
NEBRASKA...CLEARLY EVIDENT ON VISIBLE SATELLITE LOOPS...CONTINUES TO
MOVE SLOWLY BUT STEADILY TO THE EAST. AND FINALLY SUFFICIENT
MOISTURE REMAINS IN THE LOWER LEVELS OF THE ATMOSPHERE FOR
THUNDERSTORM DEVELOPMENT.

THIS AFTERNOON THE COMBINATION OF ALL THREE OF THE ABOVE
FACTORS...HEAT...MOISTURE AND INSTABILITY...WILL RESULT IN THE
DEVELOPMENT OF A DRYLINE IN FAR EAST COLORADO. BY 3 PM MDT (4 PM
CDT) THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE FROM
HAIGLER NEBRASKA TO BURLINGTON TO KIT CARSON COLORADO. THESE
THUNDERSTORMS WILL MOVE TO THE EAST AT NEAR 15 MPH AND CROSS MOST OF
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON
AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. SCATTERED RAINFALL AMOUNTS OF UP
TO AN INCH AND A HALF ARE POSSIBLE.

THUNDERSTORM ACTIVITY SHOULD BE ENDED ACROSS THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SUFFICIENT MOISTURE WILL REMAIN IN THE MCCOOK NEBRASKA AND HILL CITY
KANSAS AREAS ON WEDNESDAY THAT ISOLATED AFTERNOON THUNDERSTORMS WILL
BE POSSIBLE. HOWEVER NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE. DRY AIR WHICH MOVES INTO THE TRISTATE AREA ON
WEDNESDAY FROM THE WEST WILL KEEP THE REMAINDER OF THE TRISTATE AREA
THUNDERSTORM FREE ON WEDNESDAY.

FROM THURSDAY THROUGH MONDAY A WARM AND STABLE UPPER RIDGE WILL
DOMINATE THE WEATHER AND BRING DRY CONDITIONS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
EAST OF A LINE FROM NEAR HAIGLER NEBRASKA TO BURLINGTON TO KIT
CARSON COLORADO.

RJC

In the hours before

Special weather statement, Aug 19, 2:33 PM CDT, 4 hours 42 minutes before
KSZ027>029-041-042-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT TUE AUG 19 2003

...SEVERE THUNDERSTORM WATCH NUMBER 871 HAS BEEN ISSUED FOR A
PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT (8 PM CDT)...

THE WATCH INCLUDES THE FOLLOWING COUNTIES IN WESTERN KANSAS...
WALLACE...GREELEY...WICHITA...LOGAN AND GOVE.

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST COLORADO AND
PORTIONS OF WESTERN KANSAS AND WILL MOVE NORTHEAST THROUGH THE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

MCGUIRE
Local storm report, Aug 19, 7:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT TUE AUG 19 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    WINONA                    KS   .75 INCH HAIL
08/19/03   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:12 PM CDTSevere Thunderstorm WarningGLDLogan63 min
Aug 19, 8:31 PM CDTSevere Thunderstorm WarningGLDGove59 min
Aug 19, 8:39 PM CDTSevere Thunderstorm WarningGLDWichita66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.